Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 130, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Oct 3, 2018, 11:07 AM CDT for Muscatine County, Iowa; Rock Island County, Illinois. It took effect at Oct 4, 2018, 11:30 PM CDT. It was in force for 23 days.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2018, 11:07 AM CDT (16:07 UTC)
- In effect from
- Oct 4, 2018, 11:30 PM CDT
- Expired
- Oct 27, 2018, 8:56 PM CDT
- In force
- 23 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Muscatine County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Illinois City (ILNI2).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 3, 6:36 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Oct 3, 6:36 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 636 AM CDT Wed Oct 3 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 330 AM CDT Wed Oct 3 2018 SSE surface winds have developed in response to pressure falls in South Dakota. This return flow, advecting warm air and moisture northward, will strengthen through this morning. As of 3 AM, temperatures were in the upper 50s north to upper 60s south, and dewpoints were unseasonably high -- in the mid to upper 60s south of I-80. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Wed Oct 3 2018 Highlights for Today: 1) Very warm temperatures and gusty southwest winds 2) Increased risk for wildfire starts in cured agricultural fields 3) Scattered thunderstorms this evening and tonight. A 995mb surface low is forecast to track across Lake Superior today, increasing the pressure gradient and southwest winds over eastern Iowa and northwest Illinois. Forecast sustained winds are 20-25 mph and gusts are 35-40 mph (isolated higher gusts are possible). NAM forecast soundings display around 40 kts near the top of the mixed layer (near 875mb) and close to unidirectional flow between the surface and 850mb. Consistent with the past several nights, increased peak wind gusts over superblend due to favorable set up. Current forecast values are below Wind Advisory criteria (45+ mph). However, we'll have to monitor trends closely. Do not have high confidence in the HRRR/RAP soundings at this time, but they have mixing up into 50 kt winds which would translate to surface gusts around 45 mph. So there is some potential for higher gusts than what is currently forecast. Temperatures and Wildfire Risk: Hard to believe it is October and we are looking at highs in the mid to upper 80s. Periods of sun, compressional warming from the strong boundary layer mixing, and steady warm air advection from the south are the drivers for this unusual October day. Record highs for today are in the low to mid 90s. The very warm temperatures and gusty winds will increase the risk for wildfire starts in cured agricultural fields. And if a fire were to ignite, it would spread rapidly. The good news is there are several limiting factors: wet antecedent conditions and minimum afternoon humidity at or above 50% because of mid to upper 60 dewpoints. At this time, do not see the need for a Red Flag Warning. Thunderstorm Chances: A capping inversion around 800mb (18 C) should inhibit convection through the day. The scattered thunderstorms are expected along a cold front between 6 PM and midnight (NW to SE). Isolated severe storms are possible but with the better shear lagging behind the convection and surfaced based instability waning after sunset, the overall risk is low for any one location in our CWA. Latest trends on many of the hi-res models is to develop scattered storms after 8 or 9 pm generally for counties along and east of the Mississippi River, with isolated activity over the northwest forecast area. This seems plausible that the higher coverage of storms may be over the eastern two-thirds of the forecasts area because it coincides with timing of the cold front and weakening of the cap. Uttech .LONG TERM...(Thursday through next Tuesday) ISSUED AT 330 AM CDT Wed Oct 3 2018 Thursday...As post-frontal high pressure squeezes it's way down into the western GRT LKS, it should provide some clearing skies for at least partial insolation, as well as northwest sfc winds of 10 to 15 MPH. See that most of the CWA will be dry Thu through 00z, except some possible lead elevated showers creeping up acrs the far southwestern CWA. A much cooler day in store as high temps to range from the mid 50s in the north, to the mid 60s in the southeast. Then the persistent mid CONUS southwesterlies wrapping around the southeast U.S. sub-tropical ridge will look to usher another short wave trof with associated southwesterly 40-50 KT H85 MB convergent jet to fuel a nocturnal overrunning precip event Thu night. Sctrd elevated showers with some embedded thunder, will increase from the southwest with arrival of the first warm air advection wing(WAA) as Thu night progresses. this wing may lift along and north of I80 by Midnight, but more elevated showers/thunder to spread in from the west through early Fri morning with a veer of the ongoing LLJ. With fcst sounding indicated THTA-E advection and low to mid layer saturation, many areas to get general rainfall amounts of 0.25 to 0.75 of an inch by Friday morning. Friday...Assessing the latest 00z run models, this day may be one of the most problematic of the period. The main front will look to align quasi-stationary under stalled southwesterly steering flow just to the west of the CWA during the day, and then slowly slide eastward acrs the CWA into Sat morning. There may be just isolated to sctrd showers for much of the day Friday allowing for some warm sector warming of llvl temps(but how warm a real challenge at this point). But then another surge of THTA-E rich LLJ impingement occurs along the incoming front for an increasing warm moist conveyor of showers and storms late in the day and especially Friday night. Unseasonable high precipitable water(PWATs) feed of 1.5 to 1.9 inches of monsoonal/west Gulf origin into the boundary will fuel a frontal stream of shower/storms to help produce swaths of heavy rain where the activity repeatedly moves acrs. This could easily produce swaths of 1-2 inches by Sat morning, with locally higher amounts possible, which would aggravate ongoing river flooding as well as produce possible flash flooding in areas that get primed by at least moderate rainfall Thu night into Friday morning. Bulk shear profiles along the front supportive of severe storms by late Friday afternoon and evening, but much will depend on extent of instability build up during the day Friday, as well as rate of column saturation. These factors make the severe threat marginal at this time, with flooding problems looking to be the primary concern into Sat morning. Saturday and Sunday...Depending on the frontal progression southeastward and then some retreat back northward with short wave progression through the flow as well as eastern ridge amplification northward, the southwesterly steering flow flex will allow for more rounds of showers and some storms to stream up acrs the region occasional during the weekend, with Sat night into Sunday morning another active window with more unneeded rainfall. The latest medium range guidance still handles digging western trof upper jet energy, and some east coast ridge western push/retrograde to really amplify the pattern to near meridional acrs the plains and upper MS RVR Valley by late Sunday into Monday morning. Although the western CWA may still be suspect to passing showers for the second half of the weekend with at least moderate to locally heavy rainfall amounts possible, the real heavy conveyor of precip would look to focus more off to the west acrs the eastern plains, MO RVR Valley-west half of IA, and into MN/WI by early Monday. Expect many area rivers to be flooding by this time, with the potentail of accumulative rainfall amounts of 3-5 inches by Monday morning(from Thu night through 12z Monday). High temps a challenge over the weekend depending on precip, clouds and frontal placement, but in general will advertise most of the area in the 60s, although the south/southeast may attain some 70s at times. Monday and Tuesday...More of the same with the region remaining in the active zone of stubborn blocked pattern. Some medium range 00z model variance through, with the ECMWF ridge axis placement holding the heavy rain conveyor just off to the west for most of Monday and Tuesday, while the GFS shunts the front through for more heavy rain on Tuesday. All in all, the troublesome pattern for many rounds of rain and flooding, advertised by many of the previous shifts unfortunately still looks to still be on track well into next week. ..12.. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 625 AM CDT Wed Oct 3 2018 Low-level wind shear expected through mid morning. SW winds will quickly increase to 35-40 kts between 1500-2000 ft AGL, while surface winds will be out of the south. As the surface winds veer to the SSW, the low-level wind shear will diminish. It will turn windy from the late morning through the afternoon with SSW gusts of 30-35 kts. Scattered thunderstorms are possible tonight. Thinking best chances are at KBRL and KMLI so included thunder in TAFs, but left as PROB30 groups at KDBQ/KCID where confidence is lower. Uttech && .CLIMATE... ISSUED AT 312 PM CDT Tue Oct 2 2018 Week 2 October 10-16 Global models indicate the blocked pattern to remain, with the deep trough in the west and ridge in the east. This keeps the nearly stalled southwest-northeast frontal boundary stalled in our area. The Climate Prediction Center has the dvn cwa with near normal temperatures but well above normal rainfall, centered over all of Iowa and vicinity states. This would keep river flooding going or even worsen the flooding and keep soils very saturated and impede the harvest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...12 AVIATION...Uttech CLIMATE...Haase
Hazardous weather outlook, Oct 3, 4:54 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 454 AM CDT Wed Oct 3 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 454 AM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Southwest wind gusts between 35 to 40 mph are forecast from the late morning through the afternoon. Isolated higher gusts are possible. The strong winds will make travel difficult for high profile vehicles on east to west roads. Very warm temperatures and gusty southwest winds will increase the risk for wildfire starts in cured agricultural fields. If a fire were to ignite, it would spread rapidly. Scattered thunderstorms are expected late this evening and tonight. The most likely timing for storms is between 7 and 11 PM. A few severe storms are possible but the overall risk is low. The primary threats are damaging winds and lightning. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There are chances for thunderstorms from Thursday night through Friday night, and again Saturday night into Monday. There is a marginal risk for severe weather on Friday, but a more widespread concern may be the risk of heavy rainfall and associated flash flooding late Friday and Friday night. The potential for severe weather appears low for the rest of the weekend and into early next week. With the occasional rounds of showers and storms, several inches of accumulative rainfall are possible by Monday morning across much of the Outlook Area. This would lead to additional rises on area rivers, aggravate ongoing flooding and produce more rivers in flood by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening or tonight. Uttech/12
In the hours before
Special weather statement, Oct 3, 10:14 AM CDT, 53 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 1014 AM CDT Wed Oct 3 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 1014 AM CDT Wed Oct 3 2018 ...Very Windy Today... Intensifying low pressure in the Upper Midwest will create very windy conditions across the area today. South to southwest winds will be sustained at 25 to 30 mph with gusts to 40 to 45 mph. If the winds become stronger than expected then a wind advisory may be issued. The winds should gradually diminish towards sunset. Drivers of vans, campers, trailers, and other high profile vehicles should be extra cautious, especially on east-west roads. Haase
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 11:07 AM CDT | River Flood Warning | DVN | Clinton, Scott | 3 days |
Nearby
River Flood Warnings in Iowa, 2018River Flood Warnings in Illinois, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.